Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 124, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 30, 2011, 2:37 AM CDT for Cass County, North Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2011, 2:37 AM CDT (07:37 UTC)
- Expired
- Jul 30, 2011, 3:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Cass County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 2:45 AM CDT | HAIL 1 | 3 Ne Alice, ND | THE HAIL WAS MOSTLY MARBLE SIZE BUT THERE WERE A FEW QUARTER SIZE HAILSTONES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.6 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
086 WUUS53 KFGF 300737 SVRFGF NDC017-300815- /O.NEW.KFGF.SV.W.0124.110730T0737Z-110730T0815Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 237 AM CDT SAT JUL 30 2011 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CASS COUNTY IN SOUTHEAST NORTH DAKOTA... * UNTIL 315 AM CDT * AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED 2 MILES NORTHWEST OF ALICE...OR 22 MILES SOUTHEAST OF VALLEY CITY...MOVING TO THE NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EMBDEN AND BUFFALO AROUND 245 AM CDT. CHAFFEE AROUND 250 AM CDT. WHEATLAND...AYR AND ABSARAKA AROUND 300 AM CDT. DAVENPORT AROUND 305 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM INCLUDE CASSELTON AND MAPLETON. FOR MOTORISTS ON INTERSTATE 94...THE SEVERE THUNDERSTORM WILL BE BETWEEN...MILE MARKER 317 AROUND 245 AM CDT...AND MILE MARKER 328 AROUND 305 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4665 9760 4703 9770 4716 9711 4667 9680 TIME...MOT...LOC 0737Z 235DEG 26KT 4680 9755 WIND...HAIL <50MPH 1.00IN $$ JK
3 follow-up statements
697 WWUS53 KFGF 300752 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 252 AM CDT SAT JUL 30 2011 NDC017-300815- /O.CON.KFGF.SV.W.0124.000000T0000Z-110730T0815Z/ CASS ND- 252 AM CDT SAT JUL 30 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 315 AM CDT... AT 250 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 2 MILES EAST OF AYR TO NEAR CHAFFEE...MOVING TO THE NORTHEAST AT 30 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... CASSELTON...DURBIN AND DAVENPORT AROUND 310 AM CDT. MAPLETON...HORACE AND PROSPER AROUND 315 AM CDT. THEREAFTER SOME OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE ARTHUR...AMENIA AND HICKSON. FOR MOTORISTS ON INTERSTATE 94...SEVERE THUNDERSTORMS WILL BE BETWEEN NORTH DAKOTA MILE MARKER 324 AND NORTH DAKOTA MILE MARKER 346... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! && LAT...LON 4666 9748 4703 9770 4716 9711 4667 9680 TIME...MOT...LOC 0751Z 235DEG 26KT 4704 9743 4677 9735 $$ JK
592 WWUS53 KFGF 300806 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 306 AM CDT SAT JUL 30 2011 NDC017-300815- /O.CON.KFGF.SV.W.0124.000000T0000Z-110730T0815Z/ CASS ND- 306 AM CDT SAT JUL 30 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA UNTIL 315 AM CDT... AT 304 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF AMENIA TO 8 MILES WEST OF AYR...MOVING TO THE NORTHEAST AT 30 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... PROSPER AND ARTHUR AROUND 315 AM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4693 9697 4694 9757 4703 9770 4716 9711 TIME...MOT...LOC 0806Z 235DEG 26KT 4706 9728 4705 9764 $$ JK
653 WWUS53 KFGF 300815 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 315 AM CDT SAT JUL 30 2011 NDC017-300825- /O.EXP.KFGF.SV.W.0124.000000T0000Z-110730T0815Z/ CASS ND- 315 AM CDT SAT JUL 30 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA HAS EXPIRED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. LAT...LON 4693 9697 4694 9757 4703 9770 4716 9711 TIME...MOT...LOC 0806Z 235DEG 26KT 4710 9726 4705 9764 $$ JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 8:55 PM CDT, 5 hours 42 minutes earlier.
Area forecast discussion, Jul 29, 8:55 PM CDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 855 PM CDT FRI JUL 29 2011 .DISCUSSION...LATE NIGHT THUNDER POTENTIAL MAIN CHALLENGE TONIGHT. TWO THUNDERSTORM COMPLEXES IN PROGRESS ACROSS WESTERN DAKOTAS. ONE ACROSS NW ND/NE MT AND ANOTHER ACROSS NW SD. BOTH WITHIN MOISTURE/INSTABILITY AXIS AIDED BY MID LEVEL WAVE AND INCREASING LOW LEVEL JET CONVERGENCE. WEAK RETURN FLOW WILL SPREAD FROM WEST TO EAST OVERNIGHT AND QUESTION WILL BE IF ENOUGH SUPPORT WILL ALLOW CONVECTION TO PROPAGATE INTO FA. TWO SCENARIOS CONTINUE WITH OPERATIONAL MODELS MAINTAINING T COMPLEXES INTO FA AS WARM AIR ADVECTION MAXIMA AND ELEVATED BOUNDARY SHIFTS EAST ALONG WITH AN INCREASE IN INSTABILITY/CAPE. RUC AND SPC/HIGH RESOLUTION MESOSCALE MODELS WEAKEN COMPLEXES CONSIDERABLY AND LIFT MAIN CONVECTION INTO CANADA AS WAVE LIFTS NE ALONG WITH FAVORED CONVERGENCE WITH LOW LEVEL JET. EACH SOLUTION HAS ITS MERITS AND FEEL AT THIS POINT TO BE SAFE AND MAINTAIN CHC POPS ACROSS WESTERN FA. WITH WARM ADVECTION AND SOME INCREASE IN LOW LEVEL MOISTURE FLUX WILL SEE WARMER MINIMUMS OVERNIGHT. OVERALL CURRENT FORECAST LOOKING IN LINE WITH ONLY MINOR CHANGES PLANNED. && .AVIATION...SOME INCREASE IN HIGH CLOUD COVER EXPECTED LATER TONIGHT WITH BEST THUNDER CHANCES AT DVL TAF SITE HOWEVER CANNOT RULE OUT GFK/FAR SEEING T VCNTY AROUND 12Z. CIGS SHOULD REMAIN VFR. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER
Hazardous weather outlook, Jul 29, 5:24 AM CDT, 21 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 524 AM CDT FRI JUL 29 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-301030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 524 AM CDT FRI JUL 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED THROUGH THIS EVENING. AFTER MIDNIGHT...A COMPLEX OF THUNDERSTORMS IS EXPECTED TO MOVE INTO EASTERN NORTH DAKOTA AND REACH THE RED RIVER TOWARD SUNDAY MORNING. A FEW OF THESE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORNING THUNDERSTORMS WILL MOVE INTO NORTHWESTERN MINNESOTA EARLY SATURDAY. THE DEGREE OF CLOUD COVER AND SURFACE HEATING WILL DETERMINE THE THREAT FOR SEVERE WEATHER SATURDAY AFTERNOON AS A COLD FRONT MOVES THROUGH THE RED RIVER VALLEY AND INTO NORTHWEST AND WEST CENTRAL MINNESOTA. THE HIGHEST SEVERE WEATHER THREAT WILL EXIT OVER WEST CENTRAL MINNESOTA WHERE HIGHER TEMPERATURES AND MORE LOW LEVEL MOISTURE WILL BE LOCATED. ANOTHER PERIOD OF THUNDERSTORMS IS ANTICIPATED MONDAY AS THE NEXT FRONT MOVES THROUGH. A FEW OF THESE STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT OR SATURDAY. DTR
In the hours before
Special weather statement, Jul 30, 1:19 AM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 119 AM CDT SAT JUL 30 2011 NDZ006-007-014-015-024-026-028-300715- BENSON ND-CAVALIER ND-EDDY ND-GRIGGS ND-NELSON ND-RAMSEY ND-TOWNER ND- 119 AM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR TOWNER...RAMSEY...WESTERN NELSON...GRIGGS...EDDY...WESTERN CAVALIER AND BENSON COUNTIES UNTIL 215 AM CDT... AT 113 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 36 MILES NORTHWEST OF CANDO TO 36 MILES NORTHWEST OF LEEDS TO 18 MILES WEST OF MADDOCK TO 34 MILES SOUTHWEST OF MADDOCK TO 10 MILES SOUTH OF NEW ROCKFORD TO 21 MILES NORTH OF JAMESTOWN...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS. THE STORMS WILL BE NEAR... FILLMORE AND ESMOND AROUND 125 AM CDT. PLEASANT LAKE AROUND 130 AM CDT. KNOX AND BAKER AROUND 140 AM CDT. HANSBORO AROUND 145 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JK
Special weather statement, Jul 30, 1:52 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 152 AM CDT SAT JUL 30 2011 NDZ049-052-053-300745- RANSOM ND-RICHLAND ND-SARGENT ND- 152 AM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RICHLAND...SARGENT AND RANSOM COUNTIES UNTIL 245 AM CDT... AT 146 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS FROM ABOUT 15 MILES SOUTHWEST OF LISBON TO GWINNER TO FORMAN. THESE STORMS WILL MOVE NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... LISBON AROUND 205 AM CDT. MILNOR AROUND 210 AM CDT. ENDERLIN...HAMLIN AND DE LAMERE AROUND 220 AM CDT. WYNDMERE...SHELDON AND ANSELM AROUND 225 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DTR
Special weather statement, Jul 30, 2:20 AM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 220 AM CDT SAT JUL 30 2011 NDZ006-007-014-015-024-026-300815- BENSON ND-CAVALIER ND-EDDY ND-NELSON ND-RAMSEY ND-TOWNER ND- 220 AM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TOWNER...RAMSEY... NELSON...EASTERN EDDY...CAVALIER AND SOUTHEASTERN BENSON COUNTIES UNTIL 315 AM CDT... AT 213 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING THUNDERSTORMS ALONG A LINE EXTENDING FROM 27 MILES NORTH OF CANDO TO 14 MILES NORTHEAST OF CANDO TO 8 MILES WEST OF DEVILS LAKE TO 10 MILES EAST OF NEW ROCKFORD...MOVING TO THE EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORMS...ALONG WITH FREQUENT LIGHTNING. AT 215 AM CDT ...KDVL RADIO IN DEVILS LAKE REPORTED WINDS UP TO 50 TO 55 MPH. THE STORMS WILL BE NEAR... DEVILS LAKE...CAMP GRAFTON AND WEBSTER AROUND 225 AM CDT. TOKIO AROUND 230 AM CDT. WARWICK AND ALSEN AROUND 235 AM CDT. HANNAH AND HAMPDEN AROUND 240 AM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. JK
Special weather statement, Jul 30, 2:34 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 234 AM CDT SAT JUL 30 2011 MNZ003-029-NDZ039-049-053-300830- CASS ND-CLAY MN-RANSOM ND-RICHLAND ND-WILKIN MN- 234 AM CDT SAT JUL 30 2011 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...AND WILKIN COUNTY IN WEST CENTRAL MINNESOTA...AND RICHLAND...NORTHEASTERN RANSOM AND CASS COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 330 AM CDT... AT 232 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS FROM BUFFALO TO ALICE IN CASS COUNTY...ACROSS NORTHEAST RANSOM COUNTY AND THEN TO ABOUT 15 MILES WEST OF WAHPETON. THE STORMS ARE MOVING NORTHEAST AT 35 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THE STORM. THE STORM WILL BE NEAR... WHEATLAND...BARRIE AND AYR AROUND 240 AM CDT. SONORA...MOORETON AND GREAT BEND AROUND 245 AM CDT. KINDRED...CASSELTON AND WALCOTT AROUND 250 AM CDT. GALCHUTT...FAIRMOUNT AND DWIGHT AROUND 255 AM CDT. FARGO...MOORHEAD AROUND 315 AM CDT. FOR MOTORISTS ON INTERSTATE 29...THE STORM WILL BE BETWEEN...MILE MARKER 61 AROUND 310 AM CDT...AND MILE MARKER 79 AROUND 315 AM CDT... FOR MOTORISTS ON INTERSTATE 94...THE STORM WILL BE BETWEEN...MILE MARKER 331 AROUND 250 AM CDT...AND MILE MARKER 344 AROUND 305 AM CDT... BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DTR
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:45 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 45 min |
| Jul 30, 8:17 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland | 58 min |
| Jul 30, 9:22 AM CDT | Areal Flood Advisory | FGF | Ransom | 7 hr |
| Jul 30, 10:59 AM CDT | Severe Thunderstorm Warning | FGF | Richland | 61 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.